Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 157, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2008, 11:15 AM CDT for Crawford County, Grant County, Richland County, Wisconsin. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 11:15 AM CDT (16:15 UTC)
- Expired
- Jul 31, 2008, 11:45 AM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Crawford County, WI, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 11:24 AM CDT | TSTM WND GST 60 | Lancaster, WI | TREE BLOWN ONTO HOME BUT NO DAMAGE REPORTED. |
| Jul 31, 11:39 AM CDT | TSTM WND DMG | Platteville, WI | NUMEROUS TREES AND POWER LINES DOWN IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 7:18 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 311615
SVRARX
WIC023-043-103-311645-
/O.NEW.KARX.SV.W.0157.080731T1615Z-080731T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1115 AM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CRAWFORD COUNTY IN SOUTHWEST WISCONSIN...
GRANT COUNTY IN SOUTHWEST WISCONSIN...
SOUTHERN RICHLAND COUNTY IN SOUTHWEST WISCONSIN...
* UNTIL 1145 AM CDT
* AT 1110 AM CDT...NATIONAL WEATHER SERVICE RADAR IN LA CROSSE
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE ROUGHLY ALONG A LINE EXTENDING FROM MUSCODA TO LANCASTER TO 19
MILES SOUTHWEST OF GALENA...MOVING EAST AT 36 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MUSCODA AROUND 1120 AM...
DICKEYVILLE AROUND 1125 AM...
HAZEL GREEN AND CUBA CITY AROUND 1135 AM...
PLATTEVILLE AROUND 1140 AM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4254 9064 4256 9068 4264 9071 4269 9094
4273 9101 4276 9090 4311 9093 4331 9065
4333 9018 4317 9020 4321 9031 4320 9042
4251 9041 4251 9064
TIME...MOT...LOC 1613Z 271DEG 31KT 4317 9054 4276 9077
4218 9056
$$
DAS1 follow-up statement
000
WWUS53 KARX 311631
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1131 AM CDT THU JUL 31 2008
WIC023-043-103-311645-
/O.CON.KARX.SV.W.0157.000000T0000Z-080731T1645Z/
RICHLAND WI-GRANT WI-CRAWFORD WI-
1131 AM CDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EAST CENTRAL CRAWFORD...GRANT AND SOUTHERN RICHLAND COUNTIES...
AT 1127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM MUSCODA TO PLATTEVILLE TO 17
MILES SOUTH OF GALENA...MOVING EAST AT 36 MPH.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4254 9064 4256 9068 4264 9071 4269 9094
4273 9101 4276 9090 4311 9093 4331 9065
4333 9018 4317 9020 4321 9031 4320 9042
4251 9041 4251 9064
TIME...MOT...LOC 1631Z 271DEG 31KT 4317 9033 4276 9056
4218 9035
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:05 AM CDT, 8 hours 10 minutes earlier.
Area forecast discussion, Jul 31, 3:05 AM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 AM CDT THU JUL 31 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT PATTERN LOOKING FAIRLY SIMILAR TO WHAT WE DEALT WITH A WEEK OR TWO AGO...WITH WEAK SFC BOUNDARIES LINGERING ACROSS THE REGION...THREATS FOR EVENING MCS/S AND THEIR OUTFLOW BOUNDARIES...ALONG WITH A FEW WEAK DISTURBANCES ALOFT. NO REAL STRONG SIGNALS OR SYSTEMS...BUT ENOUGH TO FOCUS A SHOWER/STORM THREAT...IF THE FINER DETAILS CAN BE DISCERNED...WHICH IS WHERE THE TROUBLE WILL LIE FOR THE FORECAST. 88-D AND SATELLITE IMAGERY SHOWING AN ONGOING MCS OVER THE NORTHERN PLAINS...WITH THE LOW LEVEL JET/850 MB MOISTURE TRANSPORT VECTORS FEEDING INTO THIS CLUSTER. 31.06Z RUC GRADUALLY BENDS THE JET/MOISTURE FEED NORTHEAST EARLY THIS MORNING...INTO EASTERN SD/WESTERN MN...WHICH WOULD FAVOR A TURN FROM A SOUTHERN TRACK TO MORE SOUTHEAST FOR THE MCS. CORFIDI VECTORS ALSO FAVOR THIS MOVEMENT. WOULD EXPECT A DIMINISHING/DECREASING TREND WITH THE MCS...AS THE LOW LEVEL JET WEAKENS DURING THE DAY. HOWEVER...WITH SFC DEWPOINTS IN THE UPPER 60S...SBCAPES ARE PROGGED TO CLIMB TO 2500+ J/KG THIS AFTERNOON/EVENING. MCV FROM THE CURRENT MCS SHOULD BE ABLE TO TAP INTO THIS INSTABILITY...WHILE A WEST-EAST SFC FRONT LAYING AROUND THE MN/IA PROVIDES ANOTHER FOCUS FOR PCPN. SO...BELIEVE THERE COULD BE MORE REDEVELOPMENT OF THE MCS THIS AFTERNOON/EVENING AS IT TRACKS ACROSS THE FORECAST AREA. ADD IN 30-35 KTS OF 0-3 KM SHEAR...AND SOME SEVERE WEATHER COULD BE POSSIBLE IF THE REDEVELOPMENT OCCURS. TONIGHT...THE FAVORED MCS DEVELOPMENT REGION WILL SHIFT ACROSS NORTHERN ILL/SOUTHEAST WI AS THE LOW LEVEL JET AND MOISTURE TRANSPORT PUSH INTO THESE AREAS. CORFIDI VECTORS WOULD THEN PUSH THE MCS TO EAST/SOUTHEAST...AWAY FROM THE LOCAL AREA. AS IT MOVES...IT SHOULD ALSO PUSH THE SFC FRONT FARTHER TO THE SOUTH FOR FRI. SO...COULD HAVE SOME LINGERING PCPN CHANCES TO THE EAST AND SOUTHEAST ON FRIDAY...BUT THESE SHOULD SHIFT EAST DURING THE DAY. THE SFC FRONT SHOULD SPARK A FEW MORE SHOWERS/STORMS LATER ON FRIDAY AS THE INSTABILITY BUILDS AGAIN...BUT WITH ITS SHIFT SOUTH...THESE CHANCES SHOULD STAY SOUTH OF THE FORECAST AREA. HIGH PRESSURE LOOKS TO BUILD BACK ACROSS THE UPPER MISSISSIPPI RIVER VALLEY BY FRIDAY NIGHT...AND SHOULD BRING A SUNNY...QUIET START TO THE WEEKEND. COME SATURDAY NIGHT...THE LOW LEVEL JET AND MOISTURE TRANSPORT REASSERT THEMSELVES ACROSS MN...WHICH SHOULD RESULT IN MORE SHOWER/STORM DEVELOPMENT. SOME DIFFERENCES BETWEEN THE 31.00Z GFS AND NAM HERE...AS THE GFS BLOSSOMS THIS ACTIVITY OVER NORTHERN MN...DIPPING IT SOUTHEAST ACROSS WI BY SUNDAY MORNING. THE NAM DEVELOPS SOME PCPN OVER NORTHERN MN...BUT FOCUSES THE MAIN PCPN POTENTIAL ACROSS SOUTHERN MN/NORTHERN IA. THE DIFFERENCE RESTS MOSTLY IN WHERE THE JET/MOISTURE SURGE SETS UP...WITH THE NAM FARTHER SOUTH THAN THE GFS. THE 03Z SREF WOULD SEEM TO FAVOR THE GFS...AS DOES THE ECMWF. SO...WILL LEAN TOWARD THE GFS/S MORE NORTHERN SOLUTION FOR NOW. .LONG TERM...SUNDAY THROUGH WEDNESDAY MEDIUM RANGE MODELS IN DECENT AGREEMENT WITH HAVING HIGH PRESSURE ACROSS THE REGION ON SUNDAY...THEN SLIDING IT EAST ON MONDAY AS A COLD FRONT APPROACHES FROM THE NORTHERN PLAINS. THIS FRONT IS ASSOCIATED WITH A 500 MB SHORTWAVE TROUGH...WHICH WILL TRACK EAST ACROSS SOUTHERN CANADA. THIS FRONT GRADUALLY BECOMES WEST TO EAST ORIENTATED ACROSS THE REGION...PARALLEL TO THE UPPER LEVEL FLOW. WITH GOOD MOISTURE RETURN INTO THE BOUNDARY...SHOWERS AND STORMS WILL FIRE AROUND THE FRONT THROUGH THE EARLY PART OF NEXT WEEK. THE MODELS DO GRADUALLY SINK THE FRONT SOUTHWARD...WITH THE ECMWF THE MORE AGGRESSIVE COMPARED TO THE GFS. COULD BE SOME HEAVY RAIN WITH THE FRONT...ALONG WITH THE POTENTIAL FOR TRAINING STORMS...SO WHERE THIS BOUNDARY LIES WILL BE IMPORTANT...BUT DEFINITELY UNCERTAIN AT THIS MOMENT. TEMPERATURES WILL CONTINUE TOWARD THE HOT SIDE BEFORE THE COLD FRONT PASSES ON MON...AND WITH THIS BOUNDARY CURRENTLY PROGGED TO LIE JUST SOUTH AFTER THAT...MORE SEASONABLE TEMPERATURES SHOULD RETURN BY MID WEEK. && .AVIATION... MAIN CONCERN TODAY IS CONVECTIVE POTENTIAL AS MODELS ALL BRING CURRENT CONVECTION OVER THE DAKOTAS SOUTHEASTWARD INTO THE AREA FOR THE AFTERNOON/EVENING. WHILE THERE IS AMPLE SUPPORT FROM THE MODELS...THE LATEST TRACK OF THIS CONVECTION IS MORE TO THE SOUTH THAN SOUTHEAST. WILL BE WATCHING THIS FOR THE 12Z ISSUANCE. BEYOND THAT...LIGHT WINDS AGAIN LATE TONIGHT COMBINED WITH A MOIST BOUNDARY LAYER MAY RESULT IN SOME AREAS OF FOG. DOES NOT APPEAR TO BE WIDESPREAD DENSE FOG...BUT WILL ADDRESS THAT CONCERN AS WELL. MW && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT THU JUL 31 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY WILL EXTEND FROM WESTERN MINNESOTA INTO SOUTHERN WISCONSIN TODAY AND TONIGHT. A COMPLEX OF STORMS OVER THE EASTERN DAKOTAS WILL TRACK ALONG THIS FRONT TOWARD THE AREA...REACHING SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY LATE MORNING. STORMS ARE EXPECTED TO BE DECREASING IN INTENSITY BY THIS TIME...BUT A FEW OF THE STRONGER STORMS MAY STILL PRODUCE GUSTY WINDS OR SMALL HAIL. LATER IN THE AFTERNOON...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT...PERSISTING INTO TONIGHT. THE ATMOSPHERE WILL BECOME QUITE UNSTABLE BY THIS TIME...ALLOWING FOR STRONG TO SEVERE STORMS. STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...AND THERE IS A SMALL THREAT FOR ISOLATED TORNADOES AS WELL. AS THE STORMS EVOLVE INTO A LINE...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STORMS MAY LINGER INTO FRIDAY MORNING ACROSS SOUTHWEST WISCONSIN...NONE OF THESE WILL BE SEVERE. HIGH PRESSURE WILL KEEP THE AREA DRY THROUGH SATURDAY. BUT THEN A SERIES OF WEAK DISTURBANCES WILL MOVE ACROSS THE REGION FROM SATURDAY NIGHT THROUGH NEXT WEDNESDAY. EACH WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS...AND EACH WILL HAVE THE POTENTIAL TO DEVELOP THUNDERSTORMS WITH SMALL HAIL...GUSTY WINDS...AND DANGEROUS LIGHTNING. HOWEVER...IT REMAINS TOO EARLY TO DETERMINE WHEN AND WHERE ANY SEVERE STORMS COULD OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
In the hours before
Local storm report, Jul 31, 8:57 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
857 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND GST WEST CONCORD 44.15N 92.90W
07/31/2008 M50 MPH DODGE MN FIRE DEPT/RESCUE
&&
ADAMSLocal storm report, Jul 31, 9:00 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM TSTM WND GST BYRON 44.03N 92.65W
07/31/2008 M54 MPH OLMSTED MN FIRE DEPT/RESCUE
&&
ADAMSLocal storm report, Jul 31, 9:09 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
909 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM TSTM WND GST 1 W DODGE CENTER 44.03N 92.87W
07/31/2008 M84 MPH DODGE MN TRAINED SPOTTER
&&
ADAMSLocal storm report, Jul 31, 9:11 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
911 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM TSTM WND GST WEST CONCORD 44.15N 92.90W
07/31/2008 M60 MPH DODGE MN TRAINED SPOTTER
&&
ADAMSLocal storm report, Jul 31, 9:46 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
946 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND GST ROCHESTER 44.01N 92.48W
07/31/2008 M61 MPH OLMSTED MN ASOS
&&
ADAMSLocal storm report, Jul 31, 10:27 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM TSTM WND DMG SPRING VALLEY 43.69N 92.39W
07/31/2008 FILLMORE MN AMATEUR RADIO
TREE DOWN
&&
ADAMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:46 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 14 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.